Is Losing Hair Related To My Thyroid
The hormones in your thyroid gland are responsible for hair growth. It is normal to lose some hair during its natural growth cycle, however a pronounced loss of hair could be a sign of an underlying condition.
Symptomatic Domino Effect
If hormone production in the gland is underactive or overactive, it can cause a symptomatic domino effect in the body. That domino effect causes:
- Changes in appetite
- Weight fluctuations
- Mood swings
- Temperature control problems
As the thyroid hormone levels worsen, so do your symptoms.
This is where hair loss first becomes noticeable. In an overactive thyroid gland, the growth cycle destabilizes. Meaning that the normal growth rate ceases to occur. Instead too much hair is left in the resting phase while small sections grow out more slowly. The Result thinning hair and bald spots begin to appear on the scalp. The hair that does grow is brittle or frizzy in texture.
Underactive thyroid can actually result in losing hair, not just on your head, but all over your body; a condition called alopecia. You have to seek treatment to stop the hair loss. It is treatable, but it will only grow back if your thyroid hormones stabilize.
Don’t be alarmed if the medications make you lose more hair at first. This is temporary. The side effect will go away in a couple of months. When your levels normalize, a normal cycle of hair growth will resume.
Other Symptomatic Questions to Ask
Hair loss isn’t the only symptom to watch for. According to Buzzle Forum, you should watch for these effects as well:
I feel like I’m suffering from depression and I feel moody most of the time.
I experience pain and aches in all the joints.
I have lost interest in most of the things that I used to do.
I’m getting forgetful and am not able to concentrate on anything.
I’m finding it difficult to conceive and have had one or more miscarriages.
My voice has become raspy and scaly.
I feel irritable at most times.
I feel extremely hot even when others might be feeling cold.
I am noticing a sudden weakness in my muscles.
I might be suffering from panic attacks.
I feel fidgety and on edge.
I feel hopeless and worthless.
I have diarrhea.
My hands and fingers tremble slightly.
My eyes have become bulgy and more sensitive.
I seem to be developing infections rather frequently.
I feel a constant irritation in my eyes.
I have begun to sweat excessively.
I feel weak and tired very often.
I feel anxious and restless most of the time.
If these symptoms are present, talk to a specialist.